A CIRCULATING antipenicillin antibody (CAPA) was first detected in the serum of blood donors who had previously taken penicillin.1 Subsequently, several cases of hemolytic anemia were reported in patients receiving large doses of penicillin. These patients had CAPA and positive direct Coombs' tests.2-8
This report describes an induced Coombs' —positive, immunohemolytic anemia with CAPA, characterized as 7S (γ-G-) globulin, in a patient receiving prophylactic penicillin. This case is compared with other similar cases and the condition of penicillin induced immunohemolytic anemia is discussed.
Report of Case
A 41-year-old white woman was admitted to Hahnemann Hospital for cardiac evaluation. She had had no drug reactions, allergies, or blood diseases.On examination, the blood pressure was 130/100 mm Hg with a sinus tachycardia, rate of 120 to 140/ minute. The impulse of the right ventricle was palpable. Auscultatory findings included a loud first heart sound and wide and relatively fixed